Thunderstorm Wind, Warren
- When
- July 10, 2:48 PM EST
- Where
- Warren County, 0.5 mi E of Bolton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 43.530, -73.670
A tree was downed near Bolton Landing.
A couple of clusters of thunderstorms formed during the afternoon hours ahead of a cold front. Two of these storms became severe resulting in downed trees, one in the Lake George region and one in the Capital District.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A couple of clusters of thunderstorms formed during the afternoon hours ahead of a cold front. Two of these storms became severe resulting in downed trees, one in the Lake George region and one in the Capital District.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 10, 12:53 PM EST, 1 hour 55 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 153 PM EDT Tue Jul 10 2018 .SYNOPSIS... A cold front will cross the region today accompanied by isolated to scattered showers and thunderstorms. In the wake of the front, high pressure will bring fair and warm conditions Wednesday into Friday. && .NEAR TERM /THROUGH TONIGHT/... As of 110 pm, scattered convection now forming along the cold front roughly just north of St. Lawrence County into northern Maine. Local forecast area remains clear of radar echoes attm, but some agitated cu is forming across the southern Adirondacks back into central NY. Forecast soundings suggest a capping inversion remains over much of our area, but with continued diurnal heating, this should erode. Will continue with the theme of gradually increasing PoPs from now until the 20-21Z timeframe. CAMs suggest scattered convective activity in the local forecast area this afternoon and evening as large-scale forcing increases ahead of an approaching midlevel wave along with the surface front. In addition, some storms may form within the agitated cu field ahead of the surface front. Noting low-level moisture increasing from Albany north and west, with dewpoints in the mid to upper 60s. South and east of Albany, skies remain mainly clear with dewpoints in the mid and upper 50s, so have slowed down PoPs until the late afternoon and evening there. With the development of SBCAPE around 1000-2000 J/kg and bulk shear 35-40 kt, some severe weather is possible. Damaging wind is the main threat with inverted-V model soundings yielding respectable DCAPE values. Some hail cannot be ruled out, but it should be a secondary threat given the marginal midlevel lapse rates and low CAPE density. Severe weather threat is greatest in the Capital District and points north, where SPC has upgraded to slight risk of severe weather. With the deep- layer shear in place, organized/relatively long-lived cells are possible, but the limiting factor will be the coverage of convection owing to modest synoptic-scale forcing for ascent. The severe threat should be waning after 00Z with the loss of diurnal heating. In other news, have bumped up high temps in the Capital District and points south, as many areas have already attained forecast high temps. Previous discussion... Frontal passage (FROPA) should occur for our southeast zones this evening. This is where we will keep PoPs/Wx with clearing conditions from northwest to southeast. A slightly drier air mass advects from the north which will lower dewpoints from the lower half of the 60s back into the mid and upper 50s overnight with a light northerly wind. Overnight lows should range from the upper 40s across the Dacks to around 60F for the mid-Hudson Valley. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Weather should remain rather tranquil through the short term as surface pressures continue to climb, however, upper trough and cyclonic flow remain across the region. Unlike yesterdays model runs, seems the eastern flow will remain to the south and east of the forecast area to keep PoPs/Wx at this time. Some diurnal CU during the daytime heating then a mostly clear sky night. As drier air filters in from the north, dewpoints falling further into the 40s, temperatures will be near seasonable values through Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... We begin the long term under both the surface and upper ridge across the region with tranquil weather Thursday night. That will be changing overnight into Friday as upstream cold front, per the global model consensus, approaches the upper and western Great Lakes. Clouds will increase through the day Friday with the threat for showers and thunderstorms Friday night. A rather strong mid level jet will accompany this cold front so the potential for some convective organization to occur during the overnight period. Some improving conditions are forecast through the day Saturday as the aforementioned cold front passes east of the region during the morning hours. A broad trough axis settles across the region again so diurnally driven CU is expected. This drier pattern should hold through Sunday into Sunday night before the next frontal system approaches for the start of next week. Temperatures through the period should average near to slightly above normal as precipitation averaging below normal. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Isolated to scattered showers and thunderstorms expected this afternoon into this evening. TAFs include VCTS as coverage is not expected to be widespread. Storms are now over far northern NY with strongest over Saint Lawrence River Valley. They will gradually sink southward this afternoon. Storms could reach KGFL by 20Z and storms should be southeast of KPSF/KPOU by 03Z. Winds will be from a westerly direction this afternoon at 5 to 15kts, shifting to a northerly direction at 5 to 15 kts tonight and Wednesday. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Slight Chance of SHRA. Sunday: Slight Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front will approach and move across the region today resulting in isolated to scattered showers and thunderstorms mainly during the afternoon into the evening. High pressure will build back in Wednesday and dominate our weather the rest of the work week. Minimum relative humidity levels are forecast to be mainly between 45 to 55 percent on Tuesday and in the 30s Wednesday afternoon. && .HYDROLOGY... Isolated to scattered storms expected today mainly in the afternoon into the evening as a cold front approaches and moves across the region. Fair weather is then expected the rest of the work week. Our next chances for rain will be over the weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...SND NEAR TERM...BGM/Thompson SHORT TERM...BGM LONG TERM...BGM AVIATION...SND FIRE WEATHER...IAA/BGM HYDROLOGY...IAA/BGM
Hazardous Weather Outlook National Weather Service Albany NY 130 PM EDT Tue Jul 10 2018 MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-111200- Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Northern Fulton- Southeast Warren-Southern Washington-Bennington-Western Windham- Eastern Windham- 130 PM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for the northern Berkshires of western Massachusetts, the Capital District, Schoharie and Mohawk Valleys, northern Taconics, Lake George Saratoga Region and southern Adirondacks of east central New York, and southern Vermont. .DAY ONE...This Afternoon and Tonight. There is a slight risk for thunderstorms to become severe across the region through this evening. The main threat will be damaging wind gusts along with cloud to ground lightning. Isolated severe hail is also possible. Thunderstorms will weaken and diminish after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The next chance for thunderstorms arrives Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. CTZ001-013-MAZ025-NYZ058>061-063>066-111200- Northern Litchfield-Southern Litchfield-Southern Berkshire- Western Greene-Eastern Greene-Western Columbia-Eastern Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 130 PM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for northwestern Connecticut, the southern Berkshires of western Massachusetts, and the Mid Hudson valley, central and southern Taconics, and southeastern Catskills in east central New York. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for thunderstorms to become severe across the region through this evening. Isolated damaging wind gusts are possible along with cloud to ground lightning. Thunderstorms will weaken and diminish after sunset. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The next chance for thunderstorms arrives Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
244 PM EDT TUE JUL 10 2018
NYZ032-033-101945-
Northern Herkimer-Hamilton-
244 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HAMILTON AND EAST
CENTRAL HERKIMER COUNTIES...
At 243 PM EDT, a strong thunderstorm was located near Limekiln Lake
Campground, or 7 miles southeast of Old Forge, moving southeast at 25
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Lewey Lake Campground around 335 PM EDT.
Speculator, Lake Pleasant and Moffitt Beach Campground around 345
PM EDT.
LAT...LON 4380 7484 4371 7421 4366 7420 4336 7449
4360 7501
TIME...MOT...LOC 1843Z 294DEG 22KT 4367 7484
JECSpecial Weather Statement
National Weather Service Albany NY
311 PM EDT TUE JUL 10 2018
NYZ042-043-102015-
Northern Washington-Northern Warren-
311 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND CENTRAL
WASHINGTON COUNTIES...
At 310 PM EDT, a strong thunderstorm was located near Bolton Landing,
or near Warrensburg, moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Bolton Landing around 320 PM EDT.
Huletts Landing around 330 PM EDT.
Whitehall around 340 PM EDT.
Comstock around 345 PM EDT.
Granville and Poultney Village around 405 PM EDT.
Wells around 410 PM EDT.
This Includes Interstate 87 between exits 24 and 25.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4365 7342 4364 7343 4362 7342 4359 7343
4357 7340 4358 7338 4362 7337 4363 7330
4358 7330 4356 7326 4353 7324 4333 7325
4354 7384 4370 7377
TIME...MOT...LOC 1910Z 290DEG 25KT 4359 7371
JECSpecial Weather Statement National Weather Service Albany NY 327 PM EDT TUE JUL 10 2018 NYZ033-041-042-083-102030- Hamilton-Southeast Warren-Northern Warren-Northern Saratoga- 327 PM EDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON... SOUTHWESTERN WARREN AND NORTHWESTERN SARATOGA COUNTIES... At 327 PM EDT, a strong thunderstorm was located 7 miles east of Speculator, moving east at 30 mph. Wind gusts up to 50 mph and half inch hail are possible with this storm. This storm will be near... Warrensburg around 410 PM EDT. Other locations impacted by this storm include Thurman Station, Big Hollow, Gilmantown, Girards Sugarbush, Lake Luzerne, Edwards Hill, Fourth Lake, Conklingville, Stony Creek Station and Athol. This Includes Interstate 87 near exit 23. LAT...LON 4344 7447 4369 7429 4356 7371 4320 7383 TIME...MOT...LOC 1927Z 286DEG 27KT 4358 7424 JEC
The Albany radar (KENX), 110 km away, was scanning. The volume nearest the first event began at 19:48 UTC.
5 thunderstorm wind. Local standard time, as filed.
A tree was downed near Bolton Landing.
Trees and wires were downed near Pilot Knob.
A tree was downed on Zorn Road in Guilderland.
Multiple trees were downed at the intersection of New Scotland and Hartman Roads. One large tree crushed a wooden fence.
Trees were downed on Fairview Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 768944, 768946, 768951, 768954, 768955.